Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 230, NWS Morristown, TN

June 9, 2011Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 1:23 PM EDT for Campbell County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 1:23 PM EDT (17:23 UTC)
Expired
Jun 9, 2011, 2:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:40 PM EDTHAIL 1Jacksboro, TNQUARTER SIZE HAIL
Jun 9, 1:41 PM EDTHAIL 0.25La Follette, TNPEA TO DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KMRX 091723
SVRMRX
TNC013-091800-
/O.NEW.KMRX.SV.W.0230.110609T1723Z-110609T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...

* UNTIL 200 PM EDT

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF LA FOLLETTE...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...JACKSBORO...FINCASTLE AND CARYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3642 8392 3627 8424 3644 8430 3655 8410
TIME...MOT...LOC 1723Z 340DEG 6KT 3646 8417

$$
DGS
1 follow-up statement
725 
WWUS54 KMRX 091743
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT THU JUN 9 2011

TNC013-091800-
/O.CON.KMRX.SV.W.0230.000000T0000Z-110609T1800Z/
CAMPBELL TN-
143 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR CAMPBELL COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LA FOLLETTE...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...JACKSBORO AND CARYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3648 8416 3637 8402 3627 8424 3644 8430
TIME...MOT...LOC 1743Z 340DEG 6KT 3639 8418

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:12 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 9, 1:12 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT THU JUN 9 2011

.AVIATION...AFTERNOON SCATTERED SHRA/TSRA WILL BE A DISTINCT
POSSIBILITY AT TRI AND HAVE ADDED IN TEMPO GROUP TO ACCOUNT FOR
THIS FOR 20-22Z TIME FRAME OF EXPECTED SHRA/TSRA DEVELOPMENT. ANY
ISOLATED/SCATTERED SHRA/TSRA SHOULD BE DISSIPATING AROUND 00-01Z
TIME FRAME AND HAVE ACCOUNTED FOR THIS IN AREA TAFS. EXPECT
MVFR/IFR FOG CONDITIONS TO DEVELOP FOR TRI AND HAVE ADDED THIS IN
THEIR TAF FOR 09-12Z TIME PERIOD. OTHERWISE...EXPECT VFR CONDITIONS
FOR CHA AND TYS SITES AND FOR REST OF THE FORECAST PERIOD FOR TRI
AFTER 14Z ON FRIDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TT
Hazardous weather outlook, Jun 9, 4:45 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 9 2011 /345 AM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 9, 12:21 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 PM EDT THU JUN 9 2011

TNZ014-VAZ001-091715-
CLAIBORNE TN-LEE VA-
1221 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LEE AND CLAIBORNE
COUNTIES UNTIL 115 PM EDT...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MIDDLESBORO.  THIS STORM
WAS NEARLY STATIONARY.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUMBERLAND GAP.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jun 9, 12:40 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 PM EDT THU JUN 9 2011

TNZ035-091715-
MORGAN TN-
1240 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 115 PM EDT...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTH OF FAIRFIELD GLADE...OR 15 MILES
SOUTH OF JAMESTOWN...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGH POINT AND
DEERLODGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 9, 1:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
110 PM EDT THU JUN 9 2011

TNZ012-091800-
SCOTT TN-
110 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 200 PM EDT...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONEIDA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...HUNTSVILLE
AND WINFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:47 PM EDTSevere Thunderstorm WarningMRXMorgan43 min
Jun 9, 1:32 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott118 min
Jun 9, 1:47 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Jun 9, 2:07 PM EDTSevere Thunderstorm WarningMRXHancock25 min
Jun 9, 2:31 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea29 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe35 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningMRXHamilton37 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 4:23 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan37 min
Jun 9, 5:04 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 5:22 PM EDTAreal Flood AdvisoryMRXCarter53 min
Jun 9, 5:37 PM EDTAreal Flood AdvisoryMRXMonroe, Polk3 hr
Jun 9, 7:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.